Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Asymptotic estimates for rational linear spaces on hypersurfaces


Author: Scott T. Parsell
Journal: Trans. Amer. Math. Soc. 361 (2009), 2929-2957
MSC (2000): Primary 11D45, 11D72; Secondary 11L07, 11P55
DOI: https://doi.org/10.1090/S0002-9947-09-04821-1
Published electronically: January 27, 2009
MathSciNet review: 2485413
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We develop a repeated efficient differencing procedure for estimating mean values of certain multidimensional exponential sums over smooth numbers. As a consequence, we obtain asymptotic lower bounds for the number of linear spaces of fixed dimension up to a given height lying on the hypersurface defined by an additive equation.


References [Enhancements On Off] (What's this?)

  • 1. G. I. Arkhipov, A. A. Karatsuba, and V. N. Chubarikov, Multiple trigonometric sums, Trudy Mat. Inst. Steklov 151 (1980), 1-126. MR 608411 (82i:10045)
  • 2. R. C. Baker, Diophantine inequalities, The Clarendon Press, Oxford University Press, New York, 1986. MR 865981 (88f:11021)
  • 3. B. J. Birch, Homogeneous forms of odd degree in a large number of variables, Mathematika 4 (1957), 102-105. MR 0097359 (20:3828)
  • 4. R. Brauer, A note on systems of homogeneous algebraic equations, Bull. Amer. Math. Soc. 51 (1945), 749-755. MR 0013127 (7:108i)
  • 5. H. Davenport and D. J. Lewis, Homogeneous additive equations, Proc. Roy. Soc. Ser. A 274 (1963), 443-460. MR 0153655 (27:3617)
  • 6. S. T. Parsell, The density of rational lines on cubic hypersurfaces, Trans. Amer. Math. Soc. 352 (2000), 5045-5062. MR 1778504 (2001j:11010)
  • 7. -, Multiple exponential sums over smooth numbers, J. Reine Angew. Math. 532 (2001), 47-104. MR 1817503 (2001m:11140)
  • 8. -, Pairs of additive equations of small degree, Acta Arith. 104 (2002), 345-402. MR 1911162 (2003e:11036)
  • 9. -, A generalization of Vinogradov's mean value theorem, Proc. London Math. Soc. (3) 91 (2005), 1-32. MR 2149529 (2006j:11040)
  • 10. R. C. Vaughan, A new iterative method in Waring's problem, Acta Math. 162 (1989), 1-71. MR 981199 (90c:11072)
  • 11. -, The Hardy-Littlewood method, 2nd ed., Cambridge University Press, Cambridge, 1997. MR 1435742 (98a:11133)
  • 12. T. D. Wooley, Large improvements in Waring's problem, Ann. of Math. (2) 135 (1992), 131-164. MR 1147960 (93b:11129)
  • 13. -, On Vinogradov's mean value theorem, Mathematika 39 (1992), 379-399. MR 1203293 (94d:11074)
  • 14. -, A note on symmetric diagonal equations, Number Theory with an Emphasis on the Markoff Spectrum (A. D. Pollington and W. Moran, eds.), Marcel Dekker, 1993, pp. 317-321. MR 1219345 (94d:11076)
  • 15. -, A note on simultaneous congruences, J. Number Theory 58 (1996), 288-297. MR 1393617 (97h:11037)
  • 16. -, On exponential sums over smooth numbers, J. Reine Angew. Math. 488 (1997), 79-140. MR 1465368 (98g:11110)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 11D45, 11D72, 11L07, 11P55

Retrieve articles in all journals with MSC (2000): 11D45, 11D72, 11L07, 11P55


Additional Information

Scott T. Parsell
Affiliation: Department of Mathematics and Actuarial Science, Butler University, 4600 Sunset Avenue, JH 270, Indianapolis, Indiana 46208
Email: sparsell@butler.edu

DOI: https://doi.org/10.1090/S0002-9947-09-04821-1
Received by editor(s): January 8, 2007
Published electronically: January 27, 2009
Additional Notes: The author was supported in part by a National Science Foundation Postdoctoral Fellowship (DMS-0102068) and by a grant from the Holcomb Research Institute.
Article copyright: © Copyright 2009 American Mathematical Society

American Mathematical Society